Illinois, 2007

Dense Fog in Illinois, December 11, 2007

December 11, 2007 · NWS PAH · 18 events in 18 counties and zones

Widespread dense fog blanketed southern Illinois during the morning hours. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed southern Illinois during the morning hours. Visibility was reduced to one-quarter mile or less. A very light southerly wind flow of moist air contributed to the dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 11, 3:55 AM CST, 5 minutes earlier.

Area forecast discussion, Dec 11, 3:55 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
355 AM CST TUE DEC 11 2007

.DISCUSSION...
MAIN CONCERNS CONTINUE TO BE POPS THROUGH THURSDAY...THEN ATTENTION
TURNS TOWARD A POSSIBLE WINTER STORM SYSTEM EARLY IN THE WEEKEND.

CLUSTER OF SHOWERS WITH WARM ADVECTION JUST OFF THE SURFACE SHOULD
LIFT NORTH OF THE AREA BY 12Z. SOME BREAKS IN THE OVERCAST SKY
LOCATED OVER WESTERN TENNESSEE WILL LIKELY SPREAD OVER WEST KENTUCKY
THIS MORNING...BRINGING A MUCH NEEDED DOSE OF SUNSHINE TO
SOUTHEASTERN PORTIONS OF THE AREA.

THE 00Z GFS HAS TRENDED FASTER IN PUSHING THE PRECIPITATION THROUGH
THE AREA TONIGHT...LEAVING LITTLE FOR WEDNESDAY. IT IS FASTER THAN
THE ENSEMBLE MEAN...WHICH IS IN VERY GOOD AGREEMENT WITH THE 10/21Z
SREF MEAN WITH THE SURFACE FRONT AND THE FINAL WAVE ALONG THE FRONT
WEDNESDAY NIGHT. DECIDED TO FOLLOW THE SREF MEAN SOLUTION THROUGH
THURSDAY.

MUCH OF THE AREA SHOULD BE DRY TODAY...ESPECIALLY WEST
KENTUCKY...BUT WILL LEAVE IN LOW POPS JUST TO BE SAFE. THE FRONT
SHOULD REACH KMVN BY 00Z...SO WILL INDICATE LIKELY POPS THERE AFTER
21Z. CATEGORICAL POPS ARE WARRANTED TONIGHT WITH PLENTY OF ELEVATED
SHOWERS AND THUNDERSTORMS JUST BEHIND THE FRONT. BROKE THE POPS OUT
INTO 6 HOUR GRIDS TO ACCOUNT FOR A LATER ARRIVAL OVER WEST
KENTUCKY...GENERALLY AFTER 06Z. FOLLOWING THE SREF GIVES LIKELIES
WEST AND CATEGORICALS SOUTH AND EAST WEDNESDAY MORNING.

MUCH OF THE AREA WILL GET A BRIEF BREAK FROM THE RAIN WEDNESDAY
AFTERNOON...BEFORE THE RAINFALL FROM THE MAIN MID/UPPER LEVEL SYSTEM
AND SURFACE WAVE ARRIVES FROM THE SOUTHWEST. WENT WITH CATEGORICALS
AGAIN WEDNESDAY NIGHT. INCREASED POPS FOR THURSDAY MORNING...WITH
LOW LIKELY IN THE EAST AND CHANCE IN THE WEST. EVEN LEFT A SLIVER OF
A SLIGHT CHANCE IN THE EAST THURSDAY AFTERNOON.

CANNOT RULE OUT A STRAY THUNDERSTORM AMIDST THE SHOWERS NEAR AND
IMMEDIATELY BEHIND THE FRONT FROM LATE THIS AFTERNOON THROUGH
WEDNESDAY MORNING IN THE SOUTHEAST. WIND FIELDS WILL BE
IMPRESSIVE...SO IF SOME DECENT INSTABILITY DEVELOPS...LOOK OUT FOR A
SEVERE STORM OR TWO. COULD SEE SOME MORE HEAVY RAIN...GIVEN HOW
EFFICIENT IT WAS LAST NIGHT...SO MENTIONED HEAVY RAINFALL WITH MAIN
SWATH OF PRECIPITATION TONIGHT. SOUNDINGS INDICATE THAT ALL THE
PRECIPITATION SHOULD BE LIQUID THROUGH THURSDAY.

AS FOR TEMPERATURES...MUCH OF WEST KENTUCKY MAY REACH THE 70S
TODAY...ESPECIALLY IF THERE IS ANY SIGNIFICANT SUNSHINE.  LEANED
TOWARD THE WARMER MAV IN THE EAST...AND TOWARD THE COOLER MET IN THE
CLOUDIER WEST. GENERALLY STAYED CLOSE TO THE WARMER MAV TONIGHT AND
WEDNESDAY. STAYED CLOSE TO CONSENSUS FOR WEDNESDAY NIGHT AND
THURSDAY.

MADE SOME SIGNIFICANT CHANGES TO THE FORECAST FOR FRIDAY AND
SATURDAY. THE 00Z GFS WHICH IS SUPPORTED BY THE ENSEMBLES...BRINGS A
RATHER SHARP MID/UPPER LEVEL STORM SYSTEM OVER THE COOL SURFACE HIGH
FRIDAY NIGHT AND SATURDAY. SOUNDINGS FROM THE GFS SUPPORT A PURE
SNOW FORECAST...SO WILL KEEP IT SIMPLE AND JUST MENTION SNOW FOR
NOW. CANNOT RULE OUT AN INCH OR TWO AT THIS TIME. KNOCKED
TEMPERATURES AND DEWPOINTS DOWN TO ACCOUNT FOR THIS SOLUTION AS WELL.

&&

.AVIATION...
IFR/LIFR CEILINGS AND IFR VISIBILITIES WILL PERSIST THROUGH THE
BEGINNING OF THE TERMINAL FORECAST PERIOD AS SHALLOW EASTERLY FLOW
IS OVERRIDDEN BY MOIST SOUTHWEST FLOW ALOFT. A WEAKENING FRONTAL
BOUNDARY SOUTH OF THE REGION SHOULD REDEVELOP TO OUR NORTH THIS
MORNING...AS WINDS VEER AROUND TO A MORE SOUTHERLY DIRECTION. THIS
WILL ENHANCE BOUNDARY LAYER MIXING...WHICH WILL ALLOW FOR BETTER
VISIBILITIES BY LATE MORNING AND MUCH IMPROVED CEILINGS TO AT LEAST
MVFR CATEGORY THIS AFTERNOON. CEILINGS AND VISIBILITIES WILL AGAIN
DETERIORATE TONIGHT AS THE FRONT TO OUR NORTH MOVES SOUTHEAST INTO
THE AREA. WITH THE FRONT WILL COME YET ANOTHER SIGNIFICANT RAIN
EVENT...WITH SCATTERED THUNDERSTORMS POSSIBLE AS WELL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC.....DRS
AVIATION...RP
Hazardous weather outlook, Dec 10, 5:24 PM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
524 PM CST MON DEC 10 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
524 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE
REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MULTIPLE ROUNDS OF SHOWERS AND SCATTERED THUNDERSTORMS ARE
FORECAST THROUGHOUT THE QUAD STATE FOR TUESDAY THROUGH WEDNESDAY
NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. HOWEVER...AN
ADDITIONAL 2 TO 3 INCHES OF RAIN MAY FALL BEFORE THE PRECIPITATION
COMES TO AN END THURSDAY MORNING. GIVEN ALREADY SATURATED
GROUNDS...RUNOFF...ESPECIALLY DURING THUNDERSTORMS...MAY TAX
DRAINAGE SYSTEMS RESULTING IN MINOR FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS SHOULD
REPORT ANY HIGH WATER PROBLEMS THEY ENCOUNTER THROUGH THURSDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 dense fog. Local standard time, as filed.

Dense Fog, Massac

When
December 11, 4:00 AM CST to 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Alexander

When
December 11, 6:00 AM CST to 9:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
December 11, 6:00 AM CST to 11:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
December 11, 6:00 AM CST to 11:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
December 11, 6:00 AM CST to 10:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
December 11, 6:00 AM CST to 10:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
December 11, 6:00 AM CST to 9:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
December 11, 6:00 AM CST to 11:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
December 11, 6:00 AM CST to 10:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
December 11, 6:00 AM CST to 10:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
December 11, 6:00 AM CST to 10:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
December 11, 6:00 AM CST to 9:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
December 11, 6:00 AM CST to 10:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
December 11, 6:00 AM CST to 10:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
December 11, 6:00 AM CST to 10:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
December 11, 6:00 AM CST to 12:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
December 11, 6:00 AM CST to 10:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
December 11, 6:00 AM CST to 10:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65003, 64994, 64995, 64997, 64998, 64999, 65000, 65001, 65002, 65004, 65005, 65006, 65007, 65008, 65009, 65010, 65011, 65012.